I have Crohn’s disease with bowel resection and lupus. Is a vitaim deficiency responsible for my hair loss?

0
553

I am 35 years old and have had Crohn’s for many years. I have had 8 feet of my small intestine removed and about 3 feet of my large intestine removed. I have also recently been diagnosed with Lupus. In the past year or more, my hair has been falling out rapidly. The root ball of the hair is attached to the hair that I have been losing. I take B12 injections and watch my diet very closely. I do have flare-ups, but nothing that I can’t handle. Could I have a vitamin deficiency of some kind or lack of a vitamin absorption that could be causing this?

Your help would be greatly appreciated.

Considering your history of Crohn’s disease, protein absorption may not be optimal in your remaining small intestine depending on which 8 feet were removed. Protein is absorbed as amino acids in the lower duodenum and the jejunum. Also, lupus causes an increased damage to connective tissue (protein) which shows up as higher creatinine levels in your blood which is excreted by your kidneys.

The vitamin shots will not stop your hair loss as vitamin B12 is not involved in the growth of hair. Vitamin B12 is absorbed in the small intestine so taking the shots supplements any remaining absorption in your intestinal tract. You will need these shots for the rest of your life due to the removal of part of your small intestine. Vitamin B12 is necessary to free folic acid so that folic acid can produce mature red blood cells. Vitamin B12 also functions in maintaining the cover around nerve fibers and a deficiency would cause paralysis of nerves and muscles starting in the hands and feet.

Hair is mostly rigid protein and responds to the quality and quantity of protein in foods you eat. Hair thinning gradually increases with age due to lower estrogen (menopause) and testosterone (hormone) levels in the body. Hair loss also increases because of prescriptive drugs like steroids (prednisone) prescribed for lupus and radiation or chemotherapy used in cancer treatments.

When hair loss suddenly increases without accompanying disease it can reflect protein-calorie malnutrition which can be caused by inadequate consumption of protein and/or calories or poor absorption of protein from the intestines. BTW hair analysis is useless in telling what nutrients the body needs.

I would suggest you see a Registered Dietitian who can read your medical chart and can assess your nutritional status. My concern for you is protein absorption which may be improved with a liquid amino acids supplement of depending on what small bowel you have left. Because of a shortened small intestine, you may have vitamin deficiencies which will not be “cured” by vitamin supplements because you may not have the absorption sites for these vitamins in your remaining small intestine. A vitamin pill may pass through your shorter intestines unabsorbed. You may need other vitamin shots as well because of a shortened small intestine. A dietitian can assess this and I would suggest you make an appointment.